Thunderstorm Wind, Henderson
- When
- August 27, 7:40 PM CST
- Where
- Henderson County, Biggsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -90.870
Downed fencing reported with estimated 60 MPH wind gusts.
Showers and thunderstorms developed late in the day on Aug 27th in northeast Missouri and spread into southeast Iowa and far western Illinois into the evening. Large hail up to golf ball size fell for nearly one half hour straight in Rutledge, MO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms developed late in the day on Aug 27th in northeast Missouri and spread into southeast Iowa and far western Illinois into the evening. Large hail up to golf ball size fell for nearly one half hour straight in Rutledge, MO.
A pronounced downburst (powerful winds that descend from a thunderstorm and spread out quickly once they hit the ground) caused widespread damage in Burlington, IA, knocking down trees, limbs, and powerlines. Five homes had holes in the roofs due to falling limbs. A commercial storage building had a partial roof collapse and another large tall outbuilding had partial roofing peeled back, consistent with wind estimates of at least 80 mph.
Rainfall totals of 2 to 4 inches were observed in parts of northeast Missouri and southeast Iowa.
Oppressive heat and humidity that began on the 26th and persisted into the 27th helped spawn these storms. Both Dubuque (tied) and Moline (exceeded) daily record highs on the 27th, with Moline reaching 98 and Dubuque 94 .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 5:24 PM CST, 2 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Quad Cities IA IL
624 PM CDT Tue Aug 27 2024
.KEY MESSAGES...
- The oppressive heat and humidity will continue into this
evening. There are no changes planned to the headlines for
this issuance.
- Chances for thunderstorms will increase into this evening,
with a few strong to severe storms possible. There is a slight
or level 2 out of 5 risk for severe storms across the entire
area. The main threat is damaging winds.
- A cold front may bring more widespread showers and storms to
the area later Thursday into Thursday night.
- Cooler temperatures are forecast by late in the week with
highs in the upper 70s to low 80s.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 120 PM CDT Tue Aug 27 2024
A cold front stretched from near KMSP southwestward into north
central Iowa and into south central Nebraska. An outflow
boundary has moved into Illinois. Winds are variable in both
speed and direction across the area. Temperatures at 1 PM
ranged form 85 degrees at Vinton to 95 degree at Muscatine and
Sterling Rock Falls. Dewpoints are in the lower to mid 70s
across the area. This is producing heat indices of 94 at Vinton
and Independence to 117 at Sterling Rock Falls. A line of
scattered showers and storms has developed in the vicinity of
the front. A heat advisory remains in effect for Benton, Iowa,
and Buchanan Counties until 7 PM with an Excessive Heating
Warning in effect until 8 PM. No changes are planned to the
headlines for this forecast issuance.
The front is forecast to slowly sag southward into northern
Missouri over the next 24 hours. Forcing associated with the
front and shortwave are weak with instability another forcing.
There is a slight or level 2 out of 5 risk of severe storms
across the entire area into this evening. In models, CAPE ranges
from 2000 to 4000 J/KG with 0 to 6 KM shear around 30 knots
which is marginal for severe storms. Expecting isolated
scattered showers and storms this evening in our northwest and
sinking southeastward across the area. Probabilities are low at
35 to 45 percent but confidence is low in the coverage and
intensity. There will be a risk of showers and storms in the
vicinity of the front through the remainder of the period.
Tonight will be warm and muggy with lows ranging from the upper
60s northwest of Cedar Rapids to the lower 70s at other
locations. High temperatures on Wednesday will be in the 80s
with heat indices in the 90s.
&&
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 120 PM CDT Tue Aug 27 2024
Wednesday night, some lingering showers and storm chances
(20-30%) are seen as the frontal boundary sags just to the
south. The better chances for rain are south of I-80. High
temperatures on Thursday will be in the mid 80s to around 90,
with heat indices mainly in the 90s. Some parts of the southern
CWA may see readings around 100, but after the past few days,
while pretty warm, it will not feel nearly quite as oppressive.
A stronger cold front will move through the area Thursday night
bringing showers and storms to much of the area. Categorical
POPs are seen across the NW half of the CWA Thursday evening
into early Friday. SPC has a Marginal Risk (level 1 of 5) for
strong to severe storms in western and northwestern parts of our
CWA with more of a focus to our west and northwest.
High pressure will build in behind this front with a much cooler and
less humid air mass building into the region. It will also be dry
Friday night into the middle of next week. Highs Friday and Saturday
will be in the upper 70s to mid 80s. For Labor Day, highs are
forecast to be in the lower and middle 70s. Overnight lows will be
in the mid 50s to near 60 through Sunday morning, with upper 40s to
mid 50s into early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 620 PM CDT Tue Aug 27 2024
Strong thunderstorms with heavy rain and gusty winds are slowly
moving over northeast MO and southeast Iowa early this evening,
these could approach BRL through 01Z, before dropping southeast.
Otherwise, a few high based showers will move through eastern
Iowa and Illinois this evening, followed by an isolated storm
chance into the night. Northwest winds will be light over the
area tonight, and some MVFR may yet be possible late tonight.
Otherwise, another hot humid day, but not as hot, is expected
Thursday.
&&
.CLIMATE...
Issued at 300 AM CDT Tue Aug 27 2024
Record High Temperatures (F):
August 27:
KBRL: 97/1955
KCID: 97/1995
KDBQ: 94/1895
KMLI: 97/1976
Record Warm Low Temperatures (F):
August 27:
KDBQ: 74/1990
KMLI: 76/2018
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for IAZ040-051-063.
Excessive Heat Warning until 8 PM CDT this evening for IAZ041-
042-052>054-064>068-076>078-087>089-098-099.
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ001-
002-007-009-015>018-024>026-034-035.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ009-
010.
&&
SHORT TERM...Cousins
LONG TERM...14
AVIATION...Ervin
CLIMATE...UttechHazardous Weather Outlook National Weather Service Quad Cities IA IL 217 PM CDT Tue Aug 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 217 PM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Oppressive heat and humidity will continue today with peak heat indices between 100 to 115 degrees. An Excessive Heat Warning is in effect for most of the outlook area, with the exception of Buchanan, Benton, and Iowa counties where a Heat Advisory is in effect. Scattered thunderstorms are possible this afternoon into tonight night. There is a Slight Risk (level 2 of 5) for severe storms in nearly all of the outlook area. The primary threats are damaging winds, hail, and torrential rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There are occasional chances for thunderstorms from Wednesday through Friday morning, with the highest chances Thursday evening and Thursday night. The Storm Prediction Center has a Marginal Risk (level 1 of 5) for severe weather across the western outlook area on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. GENERAL STORM MOTION OF THE DAY: Toward the east-northeast around 30 MPH. ERVIN/Uttech
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
543 PM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail 1 SE Sand Hill 40.30N 92.11W
08/27/2024 E1.75 Inch Scotland MO Trained Spotter
Hail up to golf ball size estimated.
&&
12Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
616 PM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Hail Rutledge 40.30N 92.11W
08/27/2024 M1.75 Inch Scotland MO Trained Spotter
Updated to reflect hail of up to golf ball
size persisted for at least eight straight
minutes through 5:45 P.M. This occurred
near/in town of Rutledge, just southeast of
the town of Sand Hill.
&&
MTFPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
618 PM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail Rutledge 40.31N 92.09W
08/27/2024 E1.50 Inch Scotland MO Trained Spotter
From the same storm that produced golf ball
size hail earlier beginning at 5:37 PM. May
have produced severe to near-severe size
hail for a half hour straight.
&&
MTFSpecial Weather Statement
National Weather Service Quad Cities IA/IL
654 PM CDT Tue Aug 27 2024
IAZ098-099-MOZ009-010-280045-
Van Buren IA-Lee IA-Clark MO-Scotland MO-
654 PM CDT Tue Aug 27 2024
...A strong thunderstorm will impact portions of southeastern Van
Buren, northwestern Lee, northwestern Clark and eastern Scotland
Counties through 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luray, or 9 miles northwest of Kahoka, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Donnellson, Franklin, Luray, Croton, Farmington, Charleston, Anson,
Lee County Fairgrounds, Chambersburg, Shimek State Forest, Heath
Memorial Conservation Area, Battle of Athens Campground, Indian Lake
Park, Primrose, and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4039 9195 4059 9194 4078 9155 4063 9141
TIME...MOT...LOC 2353Z 233DEG 6KT 4054 9181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ErvinSpecial Weather Statement
National Weather Service Quad Cities IA/IL
748 PM CDT Tue Aug 27 2024
IAZ088-089-098-099-ILZ025-034-035-MOZ010-280130-
Henderson IL-McDonough IL-Hancock IL-Henry IA-Des Moines IA-
Van Buren IA-Lee IA-Clark MO-
748 PM CDT Tue Aug 27 2024
...Slow-moving thunderstorms will impact portions of southwestern
Henderson, western McDonough, Hancock, southern Henry, Des Moines,
southeastern Van Buren, Lee and eastern Clark Counties through 830 PM
CDT...
At 748 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from 7 miles east of Bonaparte to near Warsaw.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Fort Madison, Keokuk, Carthage, Nauvoo, West Burlington,
Hamilton, New London, Warsaw, Mediapolis, La Harpe, West Point,
Dallas City, Danville, Donnellson, Montrose, Wayland, Bonaparte,
Salem, and Middletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 9150 4025 9150 4025 9155 4077 9187
4105 9114 4042 9089 4020 9141
TIME...MOT...LOC 0048Z 235DEG 22KT 4072 9166 4032 9143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ErvinPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
837 PM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Gst Middletown 40.83N 91.27W
08/27/2024 E60 MPH Des Moines IA Trained Spotter
60 MPH wind gust estimated, along with heavy
rainfall restricting visibility.
&&
12The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
4 thunderstorm wind. Local standard time, as filed.
Downed fencing reported with estimated 60 MPH wind gusts.
Report of a tree down on both lanes of 82nd street, south of Keithsburg Illinois.
A relayed report of some damage to a building on Main Street. Also reported several tree limbs down in town.
A 3 inch diameter tree branch blown down in a yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200131, 1200133, 1200140, 1200142.